Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 160, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 21, 2003, 8:47 PM EDT for Davidson County, North Carolina. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 8:47 PM EDT (00:47 UTC)
- Expired
- Jul 21, 2003, 9:45 PM EDT
- In force
- 58 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 154 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2802 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 916 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
939 WUUS52 KRAH 220047 SVRRAH NCC057-220145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 845 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 945 PM EDT * AT 845 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF HIGH ROCK... MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... HIGH ROCK LAKE DENTON A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3559 8050 3546 8035 3570 8000 3586 8020 $$ PWB/KK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:25 PM EDT, 5 hours 22 minutes earlier.
Area forecast discussion, Jul 21, 3:25 PM EDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT MON JUL 21 2003 CURRENT PROBLEM IS FORECAST OF MCS IN TENNESSEE. GUIDANCE AND REALITY SUGGEST THE STRENGTH OF THE SYSTEM SHOULD DROP INTO THE NORTH PARTS OF THE GULF STATES. NICE LINE OF SHOWERS DEVELOPED ON THE EAST SLOPES WITH THE PASSAGE OF THE LEADING BOUNDARY AHEAD OF MCS AND EXPECT SOME ACTIVITY TO FIRE AS THIS PUSHES INTO OUR WEST AREA PRIOR TO 00Z. WILL INCREASE TONIGHT POPS TO HIGH CHANCE IN THE WEST EARLY AND CHANCE EAST TRAILING OFF TOWARD MIDNIGHT. THE REMAINDER OF THE FORECAST CONTINUES TO BE HARD TO GET A HANDLE ON. ONLY THE APPROACH OF THE UPPER LEVEL TROUGH APPEARS TO BE A FEATURE ONE CAN BET ON WITH SUBSYNOPTIC FEATURES ON THE MODELS CHANGING WITH EACH RUN. THUS THE CURRENT FORECAST OF HIGH CHANCE POPS TUESDAY AND TUESDAY NIGHT WILL CONTINUE WITH LIKELY THE NEXT 24 HOURS. SEE VERY LITTLE CHANGE TO CURRENT TEMPERATURE FORECAST INTO THURSDAY NIGHT. HIGHS SHOULD BE SUPPRESSED WITH CLOUDS AND RAIN...ESPECIALLY WEDNESDAY. FRIDAY THROUGH MONDAY... WITH THE DEPARTING/DISSIPATING LONG WAVE TROUGH...HEIGHTS BUILD RAPIDLY ALOFT FRIDAY TO STABILIZE AND DRY MID TO UPPER LEVELS. EXCEPT FOR A RESIDUAL LATE DAY THUNDERSTORM NEAR THE REMNANT SURFACE FRONTAL BOUNDARY IN THE COASTAL PLAIN...WE SHOULD SEE CONDITIONS CLOSE TO CLIMATOLOGY FRIDAY. AN EXTENSION OF THE BERMUDA HIGH ACROSS THE GULF STATES SHOULD KEEP DIURNAL DEEP CONVECTION TO A MINIMUM IN CENTRAL NC OVER THE WEEKEND. TEMPERATURES SHOULD RISE UNDER MOSTLY SUNNY MIDDAY SKIES TO NEAR 90 OR LOWER 90S EACH DAY. BY MONDAY...MODELS ARE LEADING INTO A LONG WAVE TROUGH EVOLVING OVER THE EASTERN U.S. THIS SHOULD DESTABILIZE THE AIRMASS SUFFICIENT FOR AN INCREASING CHANCE OF THUNDERSTORMS MON INTO MON NIGHT. -RFG .RAH...NONE. RLH
Hazardous weather outlook, Jul 21, 4:49 AM EDT, 15 hours 58 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-211100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 449 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL APPROACH FROM THE WEST LATE TUESDAY... AND MOVE SLOWLY EAST ACROSS THE STATE WEDNESDAY AND WEDNESDAY NIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED BOTH TUESDAY AND WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND AND POSSIBLY SOME LARGE HAIL. FLOODING WILL ALSO BE A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 21, 8:35 PM EDT, 12 minutes before
NCZ038-073-220130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 835 PM EDT MON JUL 21 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTH DAVIDSON AND STANLY COUNTIES THROUGH 930 PM EDT INCLUDING HIGH ROCK LAKE... AT 833 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY APPROACHING HIGH ROCK LAKE FROM THE SALISBURY AREA. THESE THUNDERSTORMS WERE PRODUCING EXCESSIVE LIGHTNING... GUSTY WINDS TO 40 MPH... AND VERY HEAVY RAIN. ALL PEOPLE WITH INTERESTS ON AND NEAR HIGH ROCK LAKE OR THE YADKIN RIVER SHOULD RESPOND NOW TO MOVE TO SHELTER. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. IN ADDITION... STORMS WILL LIKELY AFFECT MUCH OF STANLY COUNTY INCLUDING BADIN LAKE BEFORE 915 PM. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. BOATERS SEEK SAFE HARBOR NOW. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. BADGETT
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:36 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 39 min |
| Jul 22, 5:51 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 54 min |
| Jul 22, 7:10 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 50 min |
| Jul 22, 7:21 PM EDT | Severe Thunderstorm Warning | RAH | Anson | 39 min |
| Jul 22, 7:30 PM EDT | Severe Thunderstorm Warning | RAH | Orange, Person | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.